General Question

MrsDufresne's avatar

Is there a connection between taking daily low doses of NSAIDS and anaphylaxis?

Asked by MrsDufresne (3547points) December 1st, 2010

I have been taking low doses of naproxin sodium on a regular basis for chronic back pain.

In the past month, I have had two anaphylactic reactions with an unknown cause. (I have an allergy to peanuts which causes this reaction, but I was not eating anything with peanuts in it when these two happened.)

Is there a correlation between taking naproxin and these reactions?

I came across this article but could not comprehend the entire gist of it due to my lack of knowledge of the scientific medical terms used.

What is this article saying in basic terms?

Observing members: 0 Composing members: 0

4 Answers

marinelife's avatar

I think the first sentence of the abstract says it all: “Aspirin and non-steroidal antiinflammatory drugs (NSAIDs) may cause anaphylactic or anaphylactoid reactions.”
(emphasis mine)

Lightlyseared's avatar

Drugs can cause anaphylaxis. People who have had an allergic reaction to one NSAID could get an anaphylactic reaction when taking another NSAID but even so most patients should be able to take at least one NSAID. (The whole article takes up 10 pages and as it’s midnight here i haven’t got time to read the whole thing).

If you have been taking Naproxen for a while and haven’t had any previous problems then I would supsect it’s unlikely that it was the cause of the recent episodes.

wundayatta's avatar

I had an allergic reaction to Naproxen years ago—at least, we think that was the cause of it. I haven’t taken any NSAIDS since. Good thing Tylenol works for me, or I’d be SOL.

In my case, I had hives all over my body. I ended up the hospital and I think they gave me a lot of benedryl or something… maybe a steriod… I don’t remember. The hives started to diminish and they sent me home, warning me to stay away from NSAIDS.

deliasdancemom's avatar

I really doubt it, anaphylactic reactions are usually immediate and intense and will happen every time you are exposed, it is more likely something you ate was cross contaminated with peanuts or someone touched peanuts and shook several of the pills of naprosyn into their hand and put some back into the container, therefor contaminating some of your pills with the oils, id get a new bottle….if the bottle of nsaids was from a pharmacy this is even more likely, a tech or pharmacist was eating or had recently touched peanuts while filling your perscription

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther